Thunderstorm Wind, Dane
- When
- May 12, 3:20 PM CST to 3:25 PM CST
- Where
- Dane County, 1.22 mi NW of Mazomanie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -89.800
Several trees down.
A persistent flow of warm, moist, and unstable air ahead of a cold front resulted in scattered strong to severe thunderstorms across south central WI. Tree damage was reported in western Dane County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A persistent flow of warm, moist, and unstable air ahead of a cold front resulted in scattered strong to severe thunderstorms across south central WI. Tree damage was reported in western Dane County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 2:52 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Sun May 12 2024
.KEY MESSAGES...
- Scattered thunderstorms late this afternoon and evening. Gusty
winds up to 50 mph are possible.
- Widespread rain with embedded thunderstorms Monday afternoon
lingering and evening, mainly along and south of a line from
Madison to Port Washington.
&&
.SHORT TERM...
Issued 352 PM CDT Sun May 12 2024
Tonight through Monday night:
Scattered thunderstorms developed in a line across northern Iowa
and are slowly expanding into southwest WI this afternoon. These
are roughly along 700mb frontogenesis and are being triggered
with help from a weak mid level shortwave and also by reaching
the convective temperature. Low levels are very dry with steep
low level lapse rates up to 8000 ft, so gusty winds up to 50
mph are the main threat with these storms, although pea size
hail is possible.
The next line of scattered storms of interest is currently up
in southeast MN and this is associated with the low level cold
front (surface to 850mb). This front will make its way into
south central WI this evening, but then stall. Convection along
it is expected to be weakening as it reaches our forecast area
near the Dells mid to late evening.
With that boundary stalled over southern WI, additional showers
and elevated, weak thunderstorms are expected to develop by
midday Monday. Areas toward central WI have lower confidence in
these showers, but southern WI has a high probability of showers
and storms (80 to 100 percent) during the late afternoon and
evening hours.
Depending on sky cover Monday morning, a high around 80 could
sneak into far southeast WI before the showers develop. This
area would be more susceptible to a stronger storm or two, but
that would be short lived.
Winds will switch to northeast near the lakeshore by late
morning in Sheboygan and spread down toward Kenosha through the
mid afternoon as a cold front races down the lake faster than
inland areas. Lower clouds and much cooler temperatures, along
with increasing northeast winds, will help lower clouds develop
as the day goes on Monday late afternoon and night. The
scattered showers will end from north to south overnight Monday
night into Tuesday morning. Models are trending a little slower
with clearing the precip out.
Cronce
&&
.LONG TERM...
Issued 352 PM CDT Sun May 12 2024
Tuesday through Sunday:
Southern Wisconsin will get shortwave ridging aloft Tuesday into
Wednesday for dry and warm conditions. There looks to be a mid
level trough approaching from the west on Wednesday night. Still
uncertain on whether thunderstorms develop, but there will also be
an approaching cold front. Some weak lift is indicated late
Wednesday night into Thursday for shower activity. Highest QPF
looks to be east and southeast of the forecast area on Thursday.
Surface wind direction could also be tricky on this day.
This system kicks well east by Friday for a dry and breezy day
for southern Wisconsin. In fact, mostly dry and zonal flow aloft
should hold through next weekend. This will very likely result in
warm temperatures and no precipitation, although diurnal
convection can be expected each day.
KPL
&&
.AVIATION...
Issued 352 PM CDT Sun May 12 2024
Scattered thunderstorms are expected across southern WI late
this afternoon and evening. Storms are expected to remain below
severe levels, but gusty winds and small hail are possible.
After a lull in the precip chances overnight into Monday
morning, more widespread showers with embedded thunderstorms are
expected for the afternoon and evening. They should end north to
south overnight into Tuesday morning.
MVFR ceilings are looking likely for Monday afternoon and
evening with the showers. As the day goes on, there is an
increasing chance for MVFR (50 to 70%) ceilings to work inland
from lakeshore areas and IFR (20 to 30%) ceilings from Milwaukee
to Janesville south in the evening.
Winds will be gusty out of the southwest today and lighter
Monday. However, a cold front will race down the lake midday and
cause a sudden wind shift near the lakeshore. Cronce
&&
.MARINE...
Issued 352 PM CDT Sun May 12 2024
Gusty southerly winds up to 25 kt are expected this afternoon
in the nearshore area. This is a marginal Small Craft Advisory
since mixing deep enough to get those gusts is questionable as
there is a constant battle with that stable lake air. End time
of the gusty wind threat is late evening. Thunderstorms are
possible this evening and again Monday afternoon and evening
with a cold front in the vicinity.
Winds will suddenly shift northeast along the lakeshore midday
Monday as a cold front races down Lake Michigan. Gusty northeast
winds are expected Monday night through Tuesday, so another
Small Craft Advisory will be needed.
Cronce
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 10 PM
Sunday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 225 PM CDT Sun May 12 2024 WIZ046-047-051-052-056>060-062>072-131930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 225 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Widely Scattered thunderstorms with gusty winds are expected late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a chance for thunderstorms Monday afternoon and evening. Showers and a few thunderstorms then return for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-131930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 225 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect this afternoon and evening for breezy southwest winds. There are also chances for thunderstorms with gusty winds this evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday Another Small Craft Advisory will likely be needed late Monday night into Tuesday night due to brisk northeast winds and building waves. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-131930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 225 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a chance for showers and thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms over the south half for Monday afternoon and evening. It will also be breezy to windy through Tuesday. KPL www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
339 PM CDT Sun May 12 2024
WIZ056-057-062-063-068-122130-
Green WI-Columbia WI-Iowa WI-Sauk WI-Dane WI-
339 PM CDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREEN...IOWA...
SOUTHWESTERN COLUMBIA...WESTERN DANE AND SAUK COUNTIES THROUGH 430 PM
CDT...
At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Richland Center to near
Spring Green to near Mineral Point. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 to 50 mph and up to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baraboo, Reedsburg, Mount Horeb, Dodgeville, Prairie Du Sac, Sauk
City, Mineral Point, Lake Wisconsin, Cross Plains, New Glarus,
Mazomanie, Spring Green, West Baraboo, Black Earth, Blanchardville,
Barneveld, Blue Mounds, Highland, Arena, and Plain.
This includes the following highways...
Interstate 90/94 between mile markers 97 and 103.
U.S. Highway 18 between mile markers 49 and 76.
U.S. Highway 12 between mile markers 214 and 223.
U.S. Highway 151 between mile markers 33 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 9043 4321 9029 4317 9019 4352 9019
4356 8957 4302 8956 4281 8964 4281 9043
TIME...MOT...LOC 2039Z 280DEG 38KT 4344 9027 4312 9015 4290 9024
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GAGANSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
419 PM CDT Sun May 12 2024
WIZ056-057-063-068-069-122230-
Green WI-Columbia WI-Rock WI-Sauk WI-Dane WI-
419 PM CDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GREEN...NORTHWESTERN
ROCK...COLUMBIA...DANE AND EAST CENTRAL SAUK COUNTIES THROUGH 530 PM
CDT...
At 418 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near West Baraboo to Black
Earth to Blanchardville. Movement was east at 35 mph.
HAZARD...Wind gusts between 40 and 50 mph and up to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Verona, Portage, Oregon, McFarland, Monona, Windsor, Edgerton,
Columbus, Marshall, Lake Wisconsin, Deforest, Cottage Grove, Cross
Plains, and Lodi.
This includes the following highways...
Interstate 90/94 between mile markers 98 and 108.
Interstate 39 between mile markers 85 and 90.
Interstate 39/90/94 between mile markers 109 and 110, and between
mile markers 112 and 137.
U.S. Highway 18 between mile markers 71 and 84.
U.S. Highway 12 between mile markers 249 and 273.
U.S. Highway 151 between mile markers 98 and 119.
Interstate 39/90 between mile markers 138 and 164.
Interstate 94 between mile markers 241 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 8971 4314 8965 4356 8968 4357 8901
4279 8902
TIME...MOT...LOC 2118Z 272DEG 28KT 4346 8986 4314 8977 4282 8983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GAGANThe Milwaukee radar (KMKX), 104 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees down.
Several trees down.
Several trees down.
Several trees down near Raymond Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172353, 1172349, 1172355, 1172356.